Winter Weather, Towns
- When
- February 6, 7:00 PM EST to 11:00 PM EST
- Where
- Towns forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.917, -83.737 (the zone’s center; the record gives no point)
A secondary area of winter precipitation passed across the extreme northeast Georgia mountain counties of Union and Towns. 0 inch fell during the evening hours in these counties causing roads to become slick in several locations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A secondary area of winter precipitation passed across the extreme northeast Georgia mountain counties of Union and Towns. Additional snow and sleet of 0.5 to 1.0 inch fell during the evening hours in these counties causing roads to become slick in several locations. By this time, temperatures had dropped to near 32F in much of this area. The most significant ice and snow with this second round of precipitation was observed in the Hiawassee and Yong Harris area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 6, 6:45 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 645 PM EST MON FEB 6 2006 .SHORT TERM...(TONIGHT...WEDNESDAY NIGHT) MUCH OF NORTH GEORGIA HAS SEEN A CHANGE OVER TO RAIN AND HAVE DROPPED WINTER WEATHER ADVISORY FOR ALL AREAS. ONLY CONCERN... IS IN THE MOUNTAINS...AND WILL NEED TO KEEP A CLOSE WATCH... BUT CURRENT THINKING ANY SNOW WOULD BE IN THE HIGHER ELEVATIONS. OTHERWISE...MODELS SIMILAR WITH HOLDING LIKELY TO CATEGORICAL ACROSS MUCH OF THE COUNTY WARNING AREA THIS EVENING. ALSO WATCHING AREA OF STORMS OVER WESTERN ALABAMA. IF IT HOLDS TOGETHER...MAY HAVE TO ADD ISOLATED THUNDER TO PORTIONS OF CENTRAL GEORGIA. PRECIP SHOULD BEGIN TO TAPPER OFF FROM THE NORTHWEST BY LATE EVENING AND PLAN TO FOLLOW THIS TREND... HOLDING ON TO CHANCE OF PRECIP OVER SOUTHEAST HALF OF COUNTY WARNING AREA AFTER MIDNIGHT. BY TUESDAY MORNING...PLAN TO CARRY LOW POPS ONLY EXTREME SOUTHEAST...ENDING ALL PRECIP BY NOON AS THE SURFACE LOW MAKES ITS EXIT OFF THE GEORGIA COAST. HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST U.S. BEHIND IT WITH DRY FORECAST LOOKING GOOD INTO WEDNESDAY. WEAK IMPULSE PROGGED TO SWEEP ACROSS THE AREA WEDNESDAY NIGHT/EARLY THURSDAY. MOISTURE LIMITED AND WILL KEEP POPS LOW. IF IT DOES PRECIP...THICKNESSES SUGGEST A MIXTURE OF RAIN AND SNOW. .LONG TERM...(THURSDAY THROUGH MONDAY) IMPULSE DRIFTS SOUTHEAST OF THE COUNTY WARNING AREA BY THURSDAY AFTERNOON AS HIGH PRESSURE DRIFTS SOUTHEAST ACROSS THE SOUTHEAST U.S.. MODELS SIMILAR WITH THE HIGH DRIFTING SOUTH AND BECOMING CENTERED OVER CENTRAL FLORIDA FRIDAY NIGHT AS NEXT SHORTWAVE APPROACHES. GFS SHOWING SLIGHTLY BETTER MOISTURE WITH THIS SYSTEM ...BUT PREFER TO KEEP POPS LOW AT THIS TIME. HIGH PRESSURE LOOKS TO BEGIN TO BUILD BACK ACROSS THE AREA SUNDAY INTO MONDAY. && .AVIATION... NORTH OF THE WARM FRONT THE BOUNDARY LAYER IS SATURATED AND THUS IFR CEILINGS SHOULD PREVAIL OVERNIGHT. AS THE SURFACE LOW MOVES ACROSS THE SOUTHERN PART OF GEORGIA...THE WIND SHIFT WILL CAUSE THESE LOWER CEILINGS TO PUSH SOUTH INTO THE COLUMBUS AND MACON AREAS. VISIBILITIES WILL BE LOW PRIMARILY DUE TO PRECIPITATION...WHICH SHOULD TAPER OFF TO DRIZZLE ACROSS MUCH OF THE AREA AFTER MIDNIGHT. WHEN THE SURFACE LOW MAKES IT TO THE ATLANTIC COAST...LOW LEVELS WINDS WILL BE NORTHWESTERLY. DOWNSLOPING AND SUBSIDENCE IN THE WAKE OF THE SYSTEM SHOULD CAUSE CEILINGS TO DISSIPATE. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 33 51 30 51 / 80 5 5 5 ATHENS 32 47 28 53 / 90 5 5 5 GAINESVILLE 32 53 30 48 / 80 0 5 5 ROME 29 52 25 49 / 60 0 5 5 COLUMBUS 38 55 31 58 / 70 5 5 5 MACON 38 52 28 57 / 70 10 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 450 PM EST MON FEB 6 2006 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071000- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES- HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON- NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON- SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP- MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON- GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER- SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER- MONTGOMERY-TOOMBS- 450 PM EST MON FEB 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND OVERNIGHT TONIGHT. ...A FEW THUNDERSTORMS POSSIBLE IN CENTRAL GEORGIA... .SYNOPSIS... LOW PRESSURE IN SOUTHERN ALABAMA WILL MOVE ACROSS SOUTHERN GEORGIA TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE CLOUD TO GROUND LIGHTNING. .DISCUSSION... A SURFACE LOW PRESSURE SYSTEM IN SOUTHERN ALABAMA IS PULLING WARM...MOIST AIR UP FROM THE GULF OF MEXICO. THIS WARM AIR WILL SPREAD INTO PORTIONS OF CENTRAL GEORGIA THIS EVENING AS THE LOW PRESSURE SYSTEM MOVES EAST. ALTHOUGH LIFTED INDICES ARE EXPECTED TO BE ONLY SLIGHTLY NEGATIVE...THERE MAY BE ENOUGH INSTABILITY FOR CONVECTIVE UPDRAFTS. AS A RESULT...THERE COULD BE A FEW THUNDERSTORMS DURING THE EVENING THAT MAY PRODUCE CLOUD TO GROUND LIGHTNING. AREAS THE MAY EXPERIENCE THUNDERSTORMS WILL PROBABLY BE ALONG AND SOUTH OF A CEDARTOWN TO ATLANTA TO ATHENS LINE. THE MOST LIKELY TIME OF OCCURRENCE WILL BE THIS EVENING UNTIL AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 518 PM EST MON FEB 6 2006 GAZ001>009-011>016-019>025-027-030>037-041>048-052>055-057-071330- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-HARALSON-CARROLL- DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-NEWTON-HEARD-COWETA- FAYETTE-CLAYTON-HENRY- INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND... ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA... LAWRENCEVILLE...ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT... DECATUR...CONYERS...COVINGTON...NEWNAN...PEACHTREE CITY 518 PM EST MON FEB 6 2006 ...POTENTIAL FOR BLACK ICE ON ROADWAYS LATE TONIGHT AND EARLY TUESDAY MORNING... THE UPPER LEVEL STORM SYSTEM THAT BROUGHT THE RAIN...SLEET...AND SNOW TO NORTH GEORGIA TODAY WILL MOVE EAST OF THE AREA AFTER MIDNIGHT. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING IN MOST AREAS THROUGH THAT TIME...THUS NO SIGNIFICANT TRAVEL PROBLEMS ARE EXPECTED THIS EVENING...WITH THE EXCEPTION OF THE NORTHEAST GEORGIA MOUNTAINS. CLOUDS WILL LINGER ACROSS THE AREA FOR SEVERAL HOURS AFTER THE PRECIPITATION ENDS...WHICH WILL KEEP TEMPERATURES FROM DROPPING BELOW FREEZING MOST OF THE NIGHT. HOWEVER...THERE IS THE POTENTIAL LATE TONIGHT AND BEFORE SUNRISE TUESDAY FOR SKIES TO CLEAR. IF THIS OCCURS SUFFICIENTLY BEFORE SUNRISE...LEFT OVER MOISTURE ON THE ROADS COULD FREEZE...ESPECIALLY ON BRIDGES AND OVERPASSES...CREATING DANGEROUS BLACK ICE. IN ADDITION...CALM WINDS AND HIGH GROUND MOISTURE CONTENT COULD ALSO ALLOW FOR THE DEVELOPMENT OF A HEAVY FROST...EVEN ON ROADWAYS...BRIDGES...AND OVERPASSES. THE MOST LIKELY AREA FOR CLEARING TO TAKE PLACE BEFORE SUNRISE AND FOR THE POTENTIAL FOR BLACK ICE FORMATION WOULD BE IN NORTHWEST GEORGIA...WEST OF A LINE FROM CARROLLTON...TO CARTERSVILLE...TO DALTON. MOTORISTS PLANNING TO TRAVEL EARLY TUESDAY...ESPECIALLY IN NORTHWEST GEORGIA...SHOULD BE ALERT TO THE POTENTIAL FOR THIN...ALMOST UNDETECTABLE ICE ON ROADWAYS...BRIDGES...AND OVERPASSES. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR FURTHER STATEMENTS AND INFORMATION. RAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 547 PM EST MON FEB 6 2006 GAZ006>009-015-016-071100- FANNIN-GILMER-UNION-TOWNS-LUMPKIN-WHITE- INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND 547 PM EST MON FEB 6 2006 ...LIGHT SNOW EXPECTED THROUGH THE EVENING HOURS... AN UPPER LEVEL TROUGH OVER ALABAMA WILL MOVE EAST DURING THE EVENING AND SHOULD BE EAST OF GEORGIA BY TUESDAY MORNING. LIGHT PRECIPITATION WILL CONTINUE TO FALL THROUGH THE EVENING HOURS. MOST AREAS WILL SEE LIGHT RAIN WITH TEMPERATURES HOVERING IN THE 33 TO 37 DEGREE RANGE. HOWEVER...IN THE HIGHER ELEVATIONS OF THE NORTH GEORGIA MOUNTAINS...PARTICULARLY ELEVATIONS ABOVE 3000 FEET IN SOUTHERN UNION...WESTERN TOWNS...NORTHERN LUMPKIN...EASTERN FANNIN...AND NORTHERN WHITE COUNTIES...LIGHT SNOW CAN BE EXPECTED THROUGH MIDNIGHT WITH TEMPERATURES HOVERING NEAR THE FREEZING MARK. THUS...AT THESE HIGHER ELEVATIONS A LIGHT ACCUMULATION OF SNOW IS POSSIBLE ON ROADS...BRIDGES...AND OVERPASSES. ACCUMULATIONS ARE EXPECTED TO BE LESS THAN ONE INCH. WHILE THE PRECIPITATION WILL COME TO END SHORTLY AFTER MIDNIGHT...TEMPERATURES WILL REMAIN NEAR OR DROP JUST BELOW FREEZING OVERNIGHT. THUS...ANY PATCHES OF ICE OR SNOW THAT DEVELOP MAY REMAIN IN PLACE UNTIL AFTER SUNRISE TUESDAY. MOTORISTS PLANNING TO VENTURE THROUGH THE NORTH GEORGIA MOUNTAINS OVERNIGHT SHOULD BE ALERT TO PATCHES OF SNOW OR ICE ON THE ROADS...ESPECIALLY BRIDGES AND OVERPASSES. REDUCE SPEED AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR FURTHER STATEMENTS ON THIS WINTER WEATHER SITUATION. RAB
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491307, 5491308.